Alert archive / Kentucky / River Flood Advisories in 2020
River Flood Advisory 21, NWS Jackson, KY
NWS Jackson, KY issued this river flood advisory at Feb 10, 2020, 2:31 PM EST for Estill County, Kentucky. It took effect at Feb 12, 2020, 5:30 AM EST. It was in force for 4 days.
The area
The outline as issued.
The facts
- Issued
- Feb 10, 2020, 2:31 PM EST (19:31 UTC)
- In effect from
- Feb 12, 2020, 5:30 AM EST
- Expired
- Feb 16, 2020, 12:04 PM EST
- In force
- 4 days
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
County Estill County, KY
The radar
The Jackson,KY radar (KJKL), 63 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Kentucky River near Ravenna (RAVK2). The gauge peaked at 24.90 ft at Feb 14, 2020, 9:00 AM EST.
- Action stage
- 17 ft
- Minor stage
- 21 ft
- Moderate stage
- 25 ft
- Major stage
- 31 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03282120, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
378 WGUS83 KJKL 101931 FLSJKL Flood Statement National Weather Service Jackson Ky 231 PM EST Mon Feb 10 2020 ...The National Weather Service in Jackson Kentucky has issued a Flood Advisory for the following rivers in Kentucky... The Kentucky River near Ravenna PRECAUTIONARY/PREPAREDNESS ACTIONS... Continue to monitor NOAA weather radio or your favorite local media outlet for additional information. If you are in areas affected by this forecast take necessary precautions. The next update will be issued by 2 AM. && KYC065-110732- /O.NEW.KJKL.FL.Y.0021.200212T1030Z-200215T1800Z/ /RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 231 PM EST Mon Feb 10 2020 The National Weather Service in Jackson Kentucky has issued a * Flood Advisory for The Kentucky River near Ravenna. * from late Tuesday night to Saturday afternoon. * at 2:15 PM Monday the stage was 17.1 feet. * Flood stage is 21.0 feet. * Forecast...The river will rise to near 20.9 feet Wednesday early morning. * At 25.0 feet...Moderate flooding occurs. && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411 $$ SHALLENBERGER
4 follow-up statements
710 WGUS83 KJKL 151636 FLSJKL Flood Statement National Weather Service Jackson Ky 1136 AM EST Sat Feb 15 2020 ...The Flood Advisory continues for the following rivers in Kentucky... The Kentucky River near Ravenna PRECAUTIONARY/PREPAREDNESS ACTIONS... Continue to monitor NOAA weather radio or your favorite local media outlet for additional information. If you are in areas affected by this forecast take necessary precautions. The next update will be issued by 8 PM. && KYC065-160435- /O.CON.KJKL.FL.Y.0021.000000T0000Z-200217T0600Z/ /RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 1136 AM EST Sat Feb 15 2020 The Flood Advisory continues for The Kentucky River near Ravenna. * until late Sunday night. * at 11:15 AM Saturday the stage was 20.7 feet. * Flood stage is 21.0 feet. * Forecast...The river will rise to near 20.1 feet this afternoon. * At 21.0 feet...Low lying areas flood. Red Lick Road, Millers Creek Road, Dark Hollow Road, and Noland Creek Road flood in several places. && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411 $$ DJ
886
WGUS83 KJKL 160057
FLSJKL
Flood Statement
National Weather Service Jackson Ky
757 PM EST Sat Feb 15 2020
...The Flood Advisory continues for the following rivers in
Kentucky...
The Cumberland River at Williamsburg
The Kentucky River at Heidelberg
The Kentucky River near Ravenna
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continue to monitor NOAA weather radio or your favorite local media
outlet for additional information. If you are in areas affected by
this forecast take necessary precautions.
The next update will be issued by 7 am Sunday.
&&
KYC235-161256-
/O.CON.KJKL.FL.Y.0031.000000T0000Z-200217T0600Z/
/WLBK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
757 PM EST Sat Feb 15 2020
The Flood Advisory continues for
The Cumberland River at Williamsburg
* until late Sunday night.
* At 7 PM Saturday the stage was 20.6 feet.
* Flood stage is 21.0 feet.
* Forecast...The river will recede, but will continue to
run high through Sunday evening.
* At 21.0 feet...Flooding threatens low lying roads and structures.
&&
LAT...LON 3670 8407 3672 8437 3697 8443 3698 8429
3681 8426 3680 8407
$$
KYC129-161200-
/O.CON.KJKL.FL.Y.0022.000000T0000Z-200216T1200Z/
/HLDK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
757 PM EST Sat Feb 15 2020
The Flood Advisory continues for
The Kentucky River at Heidelberg.
* until Sunday morning.
* at 6:45 PM Saturday the stage was 16.5 feet.
* Flood stage is 20.0 feet.
* Forecast...The river will recede, but will continue to
run high through early Sunday morning.
&&
LAT...LON 3769 8385 3757 8366 3750 8373 3763 8392
$$
KYC065-161256-
/O.CON.KJKL.FL.Y.0021.000000T0000Z-200216T1800Z/
/RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
757 PM EST Sat Feb 15 2020
The Flood Advisory continues for
The Kentucky River near Ravenna.
* until Sunday afternoon.
* at 7:15 PM Saturday the stage was 18.8 feet.
* Flood stage is 21.0 feet.
* Forecast...The river will recede, but will continue to
run high through Sunday morning.
&&
LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411
$$
GEOGERIAN768 WGUS83 KJKL 161132 FLSJKL Flood Statement National Weather Service Jackson Ky 632 AM EST Sun Feb 16 2020 ...The Flood Advisory continues for the following rivers in Kentucky... The Kentucky River near Ravenna PRECAUTIONARY/PREPAREDNESS ACTIONS... Continue to monitor NOAA weather radio or your favorite local media outlet for additional information. If you are in areas affected by this forecast take necessary precautions. The next update will be issued by noon today. && KYC065-162100- /O.CON.KJKL.FL.Y.0021.000000T0000Z-200216T2100Z/ /RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 632 AM EST Sun Feb 16 2020 The Flood Advisory continues for The Kentucky River near Ravenna. * until this afternoon. * at 6:15 AM Sunday the stage was 17.4 feet. * Flood stage is 21.0 feet. * Forecast...The river will continue to recede. && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411 $$ KAS
588 WGUS83 KJKL 161704 FLSJKL Flood Statement National Weather Service Jackson Ky 1204 PM EST Sun Feb 16 2020 ...The Flood Advisory is cancelled for the following rivers in Kentucky... The Kentucky River near Ravenna PRECAUTIONARY/PREPAREDNESS ACTIONS... Continue to monitor NOAA weather radio or your favorite local media outlet for additional information. If you are in areas affected by this forecast take necessary precautions. This will be the last product issued for the Kentucky River at Ravenna for this event. && KYC065-161734- /O.CAN.KJKL.FL.Y.0021.000000T0000Z-200216T2100Z/ /RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 1204 PM EST Sun Feb 16 2020 The Flood Advisory is cancelled for The Kentucky River near Ravenna. * at 11:15 AM Sunday the stage was 17.1 feet. * Flood stage is 21.0 feet. * Forecast...The river will continue to fall this afternoon. && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411 $$ RAY
What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Feb 10, 1:50 PM EST, 41 minutes earlier.
Area forecast discussion, Feb 10, 1:50 PM EST, 41 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 150 PM EST Mon Feb 10 2020 .UPDATE... Issued at 150 PM EST MON FEB 10 2020 Busy forecast, but in general things have been on track. Only occasional and minor nudges to the grids as a surface cold frontal boundary slowly slides southeast from the Ohio River into eastern Kentucky. Thus we will continue to see on and off light to moderate rainfall across the area. Updates to the grids have not been significant enough to warrant any corresponding update to the zones. UPDATE Issued at 650 AM EST MON FEB 10 2020 Rain showers continue to overspread the area early this morning adding to our saturated soils. Did update the grids mainly to add in the latest obs and trends for the T/Td grids. These updates have been sent to the NDFD and web servers. && .SHORT TERM...(Today through Tuesday) Issued at 500 AM EST MON FEB 10 2020 09z sfc analysis shows a well defined cold front slowly pressing into and through the Ohio Valley. This is responsible for the renewed shower activity over Kentucky this morning. Temperatures have finally risen in the valleys out of the 30s and lower 40s so that most places are now in the seasonally mild mid to upper 40s. Dewpoints, meanwhile, under overcast skies, are running in the low 40s most places that have picked up some of the rain while in the drier spots of the east mid 30s are found. Winds have also responded to the approaching boundary picking up from the southwest at 10 to 15 mph most places with gusts as high as 25 and 30 mph noted (up to 52 mph reported on the Black Mountain mesonet site) as the stronger winds of a low level jet are occasionally mixing to the surface. The models are in excellent agreement aloft through the short term portion of the forecast. They all depict deep layer southwest flow running through Kentucky and locked in place by a strong ridge over the eastern Gulf of Mexico while a deep closed low trough is digging as far south at northern Mexico today and tonight. A bit later, a trough passing by to the north, through the Great Lakes, on Tuesday will further tighten up the mid level flow over the Ohio Valley while packets of energy surf through the region. The limited spread with the models through 00z Wednesday favors the blended solution as reflected by the NBM - though did incorporate a strong lean toward the CAMs and higher resolution NAM12 for forecast details. Sensible weather will feature a couple of rounds of heavier showers today and tonight as a cold front settles through the area before returning as a warm front on Tuesday. This will keep the JKL CWA under the gun for excessive rains - especially considering the saturated soils in place. The heaviest QPF looks to fall in the headwaters of the Cumberland River and places that saw destructive flooding just a few days ago. Accordingly, a Flood Watch has been hoisted in our far southeast from noon today through Tuesday morning. The excessive rain threat is resulting from the confluence of anomalous moisture moving into the area by that deep layer southwest flow, a solid pocket of upper level divergence passing overhead tonight thanks to the persistent presence of a strong upper level jet over the northern Ohio Valley, and strong sfc convergence with the boundary pushing southward through the JKL CWA initially then returning north by Tuesday morning. Overcast skies and soaking rains will keep the diurnal curve quite limited through the period, though we will definitely be on the mild side of early February climatology. Did not have to adjust the temps or dewpoints from the NBM too much for the period. However, did fill in some lower PoP pockets from the model through the prime rain times today and tonight - more toward the CONSShort solution while also going along with the WPC QPF - not coincidentally placing much of the CWA in the slight risk category of an excessive rain outlook through 12z Tuesday. .LONG TERM...(Tuesday night through Sunday) Issued at 311 AM EST MON FEB 10 2020 Another shortwave trough will push east for mid week, bringing another round of widespread rain to Kentucky. A warm front with some isentropic ascent will push north Tuesday night with precipitation developing late and into Wednesday morning. Rainfall rates should be rather limited through most of Wednesday. The axis for heavier precipitation looks to have shifted a bit farther west on the 00z suite of models. This puts the heavier rain more across central Kentucky, as the warm front pivots northward and the cold front moves into Kentucky. By the time the precipitation shifts eastward with the cold front, it looks to be fairly progressive. While PW's will be quite high, it looks like showers should move on through fairly quickly, perhaps limiting rainfall with the front to less than an inch across much of eastern Kentucky. Overall, rainfall amounts did trend less with this forecast package for the mid week system, but there remains plenty of uncertainty with where the axis of heavier rain sets up. We may see some wrap around showers into Thursday with upslope flow and cold advection in full gear. Precipitation should slowly wind down by the evening hours. The GFS has come in line with the surge of colder air for Thursday night into Friday that the ECMWF has been advertising for a few days. Thus, went colder than the blended solution given better model agreement. This will lead to sub-freezing highs for Friday. Temperatures will rebound through the weekend as a surface high shifts east and we start to get some return flow. Quite a bit of uncertainty regarding Sunday and into the following week, as a few models support rain chances quickly returning for Sunday, while a few others such as the ECMWF and CMC are coming in much drier from previous runs. The blended model solution brought in likely pops for Sunday, but couldn't conceive going any higher than chance at this time, given the tremendous uncertainty. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) ISSUED AT 150 PM EST MON FEB 10 2020 Flight conditions will continue to worsen across the area through the forecast period as a frontal boundary slides slowly southeast into and across the area. Expect most terminals will eventually reach their respective airfield minimums. The front is located just to our northwest generally along the Ohio River and will take a little more than 24 hours to complete its track through eastern Kentucky. Thus once we fully drop into low end IFR/LIFR territory tonight, not looking at much improvement until close to the end, or just after the end of the forecast period. Winds generally will be light, around 5 kts, but with a favored southerly or southwesterly direction until FROPA. && .JKL WATCHES/WARNINGS/ADVISORIES... Flood Watch through Tuesday morning for KYZ084>088. && UPDATE...RAY SHORT TERM...GREIF LONG TERM...KAS AVIATION...RAY
Hazardous weather outlook, Feb 10, 4:00 AM EST, 10 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 400 AM EST Mon Feb 10 2020 KYZ044-050>052-058>060-068-069-079-080-083-104-106>120-111200- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-Elliott-Morgan-Johnson-Wolfe- Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie- Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 400 AM EST Mon Feb 10 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Rivers will continue to run high across the area and with more rain today and tonight their rate of falling will slow or stop completely. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Look for the Cumberland and Kentucky rivers to continue to run high through the week. Another round of moderate to heavy rain is expected from Tuesday night through Thursday. This rain will fall on already saturated grounds likely leading to rapid and renewed rises on area creeks, streams, and rivers as well as flood concerns. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report instances of heavy rain and flooding through the week. KYZ084>088-111200- McCreary-Whitley-Knox-Bell-Harlan- Including the cities of Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, and Harlan 400 AM EST Mon Feb 10 2020 ...FLOOD WATCH IN EFFECT FROM NOON EST TODAY THROUGH TUESDAY MORNING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Times of moderate to heavy rain today and tonight could result in renewed flooding in the Cumberland River Basin. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Look for the Cumberland and Kentucky rivers to continue to run high through the week. Another round of moderate to heavy rain is expected from Tuesday night through Thursday. This rain will fall on already saturated grounds likely leading to rapid and renewed rises on area creeks, streams, and rivers as well as flood concerns. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report instances of heavy rain and flooding through the week. GREIF/KAS
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 4:00 AM EST | Flood Watch | JKL | Bell, Harlan, Knox, McCreary, Whitley | 30 hr |
| Feb 10, 5:36 PM EST | River Flood Advisory | JKL | Lee | 5 days |
| Feb 10, 6:34 PM EST | River Flood Advisory | JKL | Estill, Powell | 5 days |
Nearby
River Flood Advisories in Kentucky, 2020Every river flood advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.